OK to stop pentamidine?
Jan 26, 1997
My lover started on Crixivan/3TC/AZT when his T-Cells were at 80. They've gone up to 280 after two months on 3TC/AZT and three weeks of Crixivan. I've read that pentamidine eventually can be toxic. He can't tolerate Bactrim or Dapsen. If his T-cells continue to stay around 300 and his viral load goes to undectable (we're waiting for the viral load test) is OK for him to stop pentamidine. He's never been sick. Thanks.
Response from Dr. Cohen
I addressed this question in a recent answer to a question entitled "Immune Restoration." Since I wrote that, I've heard a presentation at the national HIV meetings in Washington that further confirms that the rise in CD4 cells due to antiretroviral therapy is composed primarily of "memory cells" as opposed to "naive cells." That could mean that if your lover had lost his memory cells to PCP back when his CD4 cells were 80, then he may not have regenerated them now that he's at 280 and would therefore still be susceptible to PCP.
The cautious and conservative thing to do would be to continue the prophylaxis. Having said that, I'll say that I've stopped MAC and/or PCP prophylaxis in a large number of patients who've had large rises in CD4 count, and I haven't had a problem yet. In light of the study I just mentioned, I might be a little more hesitant to stop prophylaxis in the future unless the drugs were causing a problem.
I should add that pentamidine is toxic when given intravenously, but it is not particularly toxic when given in its aerosolized form, which is how your lover is probably taking it.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Loose Stool?
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Burning Red Spots After Rubbing Penis Worried I Have HIV
- Sore On Penis After Foreplay Worried I Have HIV
- Sore On Tongue After Giving Oral Sex What Are The Chances Of HIV
- Is The Herpes Virus In A Male's Semen?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.